Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 233, NWS Des Moines, IA

June 14, 2001Polk County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2001, 9:00 AM CDT for Polk County, Warren County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 2001, 9:00 AM CDT (14:00 UTC)
Expired
Jun 14, 2001, 9:30 AM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 33 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS53 KDMX 141401 RRA
SVRDSM
IAC153-181-141430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
900 AM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POLK COUNTY IN CENTRAL IOWA
  NORTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 930 AM CDT

* AT 856 AM...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM OVER
  INDIANOLA...OR ABOUT 15 MILES SOUTH OF DES MOINES...MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CARLISLE 910 AM 
  NEAR ALTOONA...7 MILES SOUTHEAST OF BONDURANT AROUND 920 AM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED IN THE 
WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4136 9371 4126 9349 4151 9337 4185 9338

KNOLLHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:44 AM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 14, 2:44 AM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 AM CDT WED JUN 13 2001

COVERAGE AND STRENGTH OF CONVECTION MAIN CHALLENGE THIS MORNING
ALONG WITH HEAVY RAIN AND SEVERE POTENTIAL.

ONGOING MCS ACROSS WRN HALF OF CWA INTO ERN NEB AND NE KS BEING
SUPPORTED BY 15-18 DEG C DEWPOINTS PER 00Z 80H ANALYSIS POOLED AHEAD
OF N-S SLOW MOVING COLD FRONT. STRONG JET STREAK NOTED ON VAPOR
IMAGERY IN SRN CO SHOULD HELP TO KEEP INTENSE LLJ GOING OVER PLNS
WITH GREAT MOISTURE XPORT INTO TODAY.  STILL 50 PLUS KTS AT 80H PER
PROFILERS KEEPING PLENTY OF JUICE GOING INTO GENESIS REGION OF MCS
OVR SE NEB INTO NE KS ATTM.

VERY TOUGH TO TELL WHATS GOING TO HAPPEN TODAY WITH CONVECTIVE
DEBRIS...WORKED OVER ATMOS...OUTFLOW BOUNDARIES...ETC.  DOUBT ANY
MODEL IS GOING TO HANDLE SITUATION SO...

EXPECT ONGOING CONVECTION TO EVENTUALLY KICK OUT TO THE NORTHEAST AS
JET STREAK ROUNDS BASE OF TROF...ENTERS KS...THENCE MOVES NORTHEAST
AT A RAPID PACE.  MOST OF THIS SHOULD HAPPEN IN THE MORNING.  WITH
SUCH HIGH PWATS OF ONE TO NEARLY TWO INCHES...POTENTIAL FOR TRAINING
ESPECIALLY THIS MORNING...AND ANTECEDENT RAINFALL...THE BEST THING
TO DO WILL BE TO ISSUE A FLASH FLOOD WATCH FROM AT LEAST I-35 AND
POINTS WEST.  EXPECT A BREAK IN THE CONVECTION AND POSSIBLY SOME
ATMOSPHERIC RECOVERY IN EARLY AFTERNOON...THOUGH THAT'S CERTAINLY
NOT SET IN STONE OVER WRN HALF CWA.  MAY SEE BETTER RECOVER EAST.

BY LATE AFTERNOON...SEE NO REASON FOR BEST CONVECTION OVER
MN...MAYBE EXTREME NRN IA ALONG/N OF WARM FRONT --- IF --- ATMOS CAN
RECOVER.  AT THIS TIME...WON'T MENTION SEVERE EXCEPT NORTH IN MOD
RISK AREA.

THIS EVENING...POTENTIAL FOR CONTINUED CONVECTION ALONG COLD FRONT
PUSHING THROUGH AS JET STREAK/800-SFC LOW LIFTS NNE.  MOST ACTION
SHOULD BE OVER BY MIDNIGHT.

TEMPS...COOLER WHERE MOST RAIN HAS FALLEN WITH SC TO SE CWA WARMING
THE MOST.

AFTER TONIGHT..n.GOING 'CAST HAS THINGS IN HAND.

.DSM...FLASH FLOOD WATCH ALONG/WEST OF INTERSTATE 35 TODAY.

SEARCY

In the hours before

Special weather statement, Jun 14, 5:58 AM CDT, 3 hours 2 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
558 AM CDT THU JUN 14 2001

WIDESPREAD THUNDERSTORMS OCCURRED OVER THE WESTERN THIRD OF IOWA
LAST NIGHT IN ASSOCIATION WITH A SLOW MOVING MESOSCALE CONVECTIVE
SYSTEM.  LOCALLY HEAVY RAIN FELL IN SOME LOCATIONS OVERNIGHT CAUSING
LOCALIZED FLOODING.  THIS ROUND OF THUNDERSTORMS SHOULD DISSIPATE
THIS MORNING...LEAVING OUTFLOW BOUNDARIES OVER THE STATE THAT MAY
SERVE AS A FOCUSING MECHANISM LATER THIS AFTERNOON FOR MORE
THUNDERSTORMS.  MEANWHILE A COLD FRONT WHICH HAS BEEN NEARLY
STATIONARY OVER EASTERN SOUTH DAKOTA...THROUGH EASTERN NEBRASKA INTO
SOUTHERN KANSAS HAS BEGUN TO MOVE EAST AS AN UPPER LEVEL DISTURBANCE
OVER THE CENTRAL ROCKIES CONTINUES TO PUSH INTO THE PLAINS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE COLD
FRONT...AND POSSIBLY A WARM FRONT THAT MAY DEVELOP FROM A LOW IN
EASTERN NEBRASKA INTO IOWA LATER THIS AFTERNOON.  SOME OF THE STORMS
MAY BE SEVERE...ESPECIALLY ALONG AND JUST NORTH OF THE NORTHWARD
MOVING WARM FRONT...AND RIGHT ALONG THE EASTWARD MOVING COLD FRONT.
ADDITINALLY...THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL.  THIS RAIN...IN ADDITION TO THE RAIN WHICH HAS FALLEN OVER
THE LAST COUPLE OF DAYS MAY LEAD TO FLASH FLOODING.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>037-044>048-151100-
BOONE-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MASON CITY AND
WEBSTER CITY
546 AM CDT THU JUN 14 2001

* EVENT TIMING... NON-SEVERE THUNDERSTORMS THROUGH MID
MORNING...THEN SCATTERED SEVERE THUNDERSTORMS AFTER NOON.

* THREAT CATEGORIES...
     TORNADO.......... LOW.
     DAMAGING WINDS... MODERATE.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... MODERATE.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* SHEAR AND INSTABILITY PARAMETERS INDICATE THUNDERSTORMS IN THESE
AREAS HAVE THE GREATEST POTENTIAL FOR ROTATION...AND THUS SOME OF
THE MORE SEVERE WEATHER THIS AFTERNOON.

IAZ057>060-070>073-081>083-092>094-151100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DALLAS-DECATUR-GUTHRIE-MADISON-POLK-
RINGGOLD-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...ATLANTIC...CRESTON...DES MOINES...
INDIANOLA...LAMONI AND PERRY
546 AM CDT THU JUN 14 2001

* EVENT TIMING... NON-SEVERE THUNDERSTORMS THROUGH MID
MORNING...THEN SCATTERED SEVERE THUNDERSTORMS AFTER NOON.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... MODERATE.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... MODERATE.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-151100-
APPANOOSE-BLACK
HAWK-BREMER-BUTLER-DAVIS-GRUNDY-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-
MONROE-POWESHIEK-TAMA-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...GRINNELL...
KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
WATERLOO AND WAVERLY
546 AM CDT THU JUN 14 2001

* EVENT TIMING... NON-SEVERE THUNDERSTORMS THROUGH MID
MORNING...THEN SCATTERED SEVERE THUNDERSTORMS AFTER 4 PM.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... LOW.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

SEARCY

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:41 PM CDTTornado WarningDMXEmmet24 min
Jun 13, 10:06 PM CDTSevere Thunderstorm WarningDMXEmmet24 min
Jun 13, 10:15 PM CDTSevere Thunderstorm WarningDMXPalo Alto30 min
Jun 13, 10:50 PM CDTSevere Thunderstorm WarningDMXCrawford25 min
Jun 13, 10:54 PM CDTSevere Thunderstorm WarningDMXSac26 min
Jun 13, 11:22 PM CDTSevere Thunderstorm WarningDMXSac18 min
Jun 14, 9:26 AM CDTSevere Thunderstorm WarningDMXJasper29 min
Jun 14, 2:31 PM CDTSevere Thunderstorm WarningDMXRinggold34 min
Jun 14, 2:45 PM CDTSevere Thunderstorm WarningDMXDecatur35 min
Jun 14, 2:59 PM CDTTornado WarningDMXDecatur, Ringgold31 min
Jun 14, 3:10 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne40 min
Jun 14, 3:19 PM CDTSevere Thunderstorm WarningDMXClarke31 min
Jun 14, 3:39 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe41 min
Jun 14, 3:43 PM CDTSevere Thunderstorm WarningDMXMarion, Warren42 min
Jun 14, 3:53 PM CDTSevere Thunderstorm WarningDMXDavis32 min
Jun 14, 4:08 PM CDTSevere Thunderstorm WarningDMXJasper32 min
Jun 14, 4:14 PM CDTSevere Thunderstorm WarningDMXMahaska46 min
Jun 14, 4:37 PM CDTSevere Thunderstorm WarningDMXWapello28 min
Jun 14, 4:49 PM CDTSevere Thunderstorm WarningDMXPoweshiek41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.